Alert archive / Nevada / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 148, NWS Las Vegas, NV

September 15, 2011Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 15, 2011, 3:36 PM PDT for Lincoln County, Nye County, Nevada. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2011, 3:36 PM PDT (22:36 UTC)
Expired
Sep 15, 2011, 4:04 PM PDT
In force
28 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 220 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 3:45 PM PDTHAIL 0.25Rachel, NVTHE CO-OP OBSERVER IN RACHEL REPORTED THAT PEA-SIZED HAIL ACCUMULATED ALMOST ONE INCH DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WUUS55 KVEF 152236
SVRVEF
NVC017-023-152315-
/O.NEW.KVEF.SV.W.0148.110915T2236Z-110915T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
336 PM PDT THU SEP 15 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...
  WEST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 415 PM PDT.

* AT 333 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR RACHEL...AND WAS MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RACHEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3761 11539 3739 11555 3760 11591 3780 11573
TIME...MOT...LOC 2236Z 297DEG 20KT 3764 11576

$$

JA
1 follow-up statement
383 
WWUS55 KVEF 152304
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
404 PM PDT THU SEP 15 2011

NVC017-023-152309-
/O.CAN.KVEF.SV.W.0148.000000T0000Z-110915T2315Z/
NYE NV-LINCOLN NV-
404 PM PDT THU SEP 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LINCOLN AND
CENTRAL NYE COUNTIES IS CANCELLED...

A WEATHER SPOTTER REPORTED THAT THE THUNDERSTORM IMPACTING RACHEL 
WAS PRODUCING HEAVY RAIN...PEA SIZED HAIL AND WIND GUSTS AROUND 35 
MPH. DOPPLER RADAR INDICATED THE STORM WAS WEAKENING IN INTENSITY 
AND DAMAGING WINDS ARE NO LONGER EXPECTED. HOWEVER...HEAVY RAIN WILL 
CONTINUE TO IMPACT THE AREA AROUND RACHEL AND STATE ROUTE 375 THROUGH
AT LEAST 315 PM BEFORE BEGINNING TO DIMINISH.

LAT...LON 3761 11539 3739 11555 3760 11591 3780 11573
TIME...MOT...LOC 2259Z 307DEG 14KT 3762 11570

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:56 PM PDT, 40 minutes earlier.

Area forecast discussion, Sep 15, 2:56 PM PDT, 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
256 PM PDT THU SEP 15 2011

.SYNOPSIS...LOW PRESSURE CONTINUES TO MOVE AWAY FROM THE AREA
LEAVING THUNDERSTORM ACTIVITY PRIMARILY CONFINED TO EAST CENTRAL
NEVADA...NORTHERN ARIZONA AND THE SIERRA THIS EVENING. THE WEEKEND
WILL SEE DRIER AIR SPREAD INTO THE GREAT BASIN AND MOJAVE DESERT.
TEMPERATURES WILL INCREASE BUT STILL BE BELOW NORMAL. BY THE MIDDLE
OF NEXT WEEK TEMPERATURES WILL CONTINUE TO RISE TO NORMAL VALUES AS
HIGH PRESSURE BUILDS IN OVER THE AREA.
&&

.SHORT TERM...TODAY THROUGH SUNDAY MORNING...RESIDUAL MOISTURE OVER
THE AREA COMBINED WITH HEATING AND OROGRAPHICS IS BRINGING ISOLATED
THUNDERSTORMS TO SOUTHERN NYE AND NORTHERN LINCOLN AND MOHAVE
COUNTIES. SO FAR THEY APPEAR TO BE ANCHORED TO HIGHER PEAKS AND SHOW
LITTLE MOVEMENT. THEY SHOULD NOT LAST TOO LONG AFTER SUNSET. DRIER
AIR IS EXPECTED TO MOVE IN BEHIND A TROUGH PASSING THROUGH QUICKLY
FRIDAY. THERE SHOULD STILL BE SOME LINGERING MOISTURE FOR THIS
TROUGH TO INTERACT WITH FRIDAY AFTERNOON. HAVE KEPT IN THE POPS FOR
FRIDAY AFTERNOON IN EASTERN LINCOLN AND NORTHERN MOHAVE COUNTIES AND
EXPANDED THEM A LITTLE. ELSE WHERE INSUFFICIENT MOISTURE WILL
PREVENT ANY PRECIPITATION OCCURRING. AFTER FRIDAY DRY NORTHWEST FLOW
CONTINUES FOR THE REST OF THE EXTENDED. TEMPERATURES WILL RISE BUT
STILL REMAIN BELOW NORMAL.

.LONG TERM...HIGH PRESSURE WILL BRING MOSTLY SUNNY...WARM AND DRY
CONDITIONS TO THE AREA SUNDAY AND FOR MUCH OF NEXT WEEK. A FEW
SHORTWAVES WILL RIDE ALONG THE NORTHERN JET STREAM BUT IMPACTS ON
THE AREA WEATHER IS EXPECTED TO BE MINIMAL. MODELS ARE NOT
FORECASTING ANY SIGNIFICANT WINDS AS EACH OF THESE WAVES PASS TO THE
NORTH SO WINDS SHOULD BE MAINLY DIURNALLY DRIVEN. FORECASTED
TEMPERATURES REACH SEASONAL LEVELS BY MONDAY OR TUESDAY AND REMAIN
THERE THROUGH THURSDAY. FURTHER OUT...MODELS ARE STILL SHOWING SOME
RETURN OF MID LEVEL MOISTURE LATE IN THE WEEK BUT THAT IS BEYOND THE
CURRENT FORECAST PERIOD SO WILL JUST NEED TO MONITOR AND ADJUST IF
NECESSARY BASED ON FUTURE MODEL SOLUTIONS.
&&

.AVIATION...FOR MCCARRAN...FEW CLOUDS 10-12K FEET THIS AFTERNOON
WITH A POSSIBLE SCT DECK AOA 15K FEET. ISOLATED THUNDERSTORMS WILL
BE POSSIBLE THIS AFTERNOON...BUT THE CHANCE IS SMALL THAT ONE WILL
FORM OVER THE LAS VEGAS VALLEY. MAINLY LIGHT WINDS THIS AFTERNOON
BUT THERE IS SOME POTENTIAL THAT STRONGER SOUTHWEST WINDS AROUND
10KTS COULD DEVELOP OVERNIGHT AS AN UPPER LEVEL DISTURBANCE
APPROACHES THE AREA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...FEW-SCT CLOUDS AROUND 10-12K FEET WITH ISOLATED
THUNDERSTORMS THIS AFTERNOON. MAIN THREAT OF STORMS ARE EXPECTED
OVER THE SIERRA MTNS AND IN MOHAVE...LINCOLN...NYE AND CLARK
COUNTIES. WINDS WILL BE GENERALLY LIGHT UNDER 10KTS EXCEPT NEAR
STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JACQUES/SALMON

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 15, 4:38 AM PDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
438 AM PDT THU SEP 15 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-160700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
438 AM PDT THU SEP 15 2011 /438 AM MST THU SEP 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THERE REMAINS OF CHANCE OF THUNDERSTORMS TODAY FOR NORTHWEST
ARIZONA STRETCHING WEST ACROSS SOUTHERN NEVADA TO THE SOUTHERN
SIERRA NEVADA. BRIEF PERIODS OF HEAVY RAIN WILL OCCUR WITH SOME
STORMS IN MOHAVE AND LINCOLN COUNTIES. PONDING OF WATER IN LOW
LYING AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FAST MOVING WEATHER DISTURBANCE MOVING ACROSS THE GREAT BASIN
FRIDAY WILL KEEP A CHANCE OF THUNDERSTORMS IN THE FORECAST MAINLY
ACROSS EAST CENTRAL NEVADA AND NORTHWEST ARIZONA. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:31 PM PDTFlash Flood WarningVEFClark59 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.